Citation: Legion Bob. "No Significant Recreational Merit: An Experience with 5-HTP (exp9639)". Erowid.org. Sep 25, 2001. erowid.org/exp/9639
I take 5-hydroxy tryptophan off and on simply as a health supplement (sleep aid) and recently, after running out for a while, got a new shipment in and promptly took 200 mg. Although the dose was more than recommended, it was hardly a heroic amount. What caught my attention was that, about 15-20 minutes later, I started to feel a little odd, a sensation I was familiar with as an 'alert'--the early effects of a psychedelic before the effects fully manifest. 'Well that's odd.' says I. The obvious question presented itself: What would a larger dose do? A quick search on the web didn't have much to say on the subject, so I sez, 'screw it, let's find out!' (If you have to ask why I would take chances with my health just to satisfy idle curiosity, you must not be a scientist. :-) So, I take another 500 mg of the 5-HTP and wait. The effects appeared very smoothly so I can't be sure of the chronology--I'd guess 15-20 min to full effects. The 'high' is very mild, and feels VERY much like the early 'coming up' of an MDMA trip--feeling light (not dizzy), and an increased sense of sociability, trust, and general benevolence towards other people. Midway through (the peak?) my responses to stimuli seemed delayed by a few seconds--somebody would talk to me and there was a distinct delay before I could process and respond.
Coordination is fine, no visual or other phenomena. At the peak I was also a little giddy for perhaps 5 minutes--I tuned in to CNN and found it terribly funny (I have no idea what they were discussing, I wasn't really paying attention). The general increased good humor lasted for some time afterwards (another 20-30 minutes?) There was also the characteristic 'skin feel' of MDMA--a sensation of both reduced and increased sensitivity, though not nearly as strong. No anesthesia effect--if anything, aches and pains became stronger, with the occasional flash of pain at my temples. No clear stimulant effect. The whole thing ran about 1.5 hours from taking the stuff to being clearly down, which was followed by being profoundly tired (5-HTP is probably metabolized to melatonin as well as tryptophan.) After coming down there was a vague sense of nausea and some stomach rumblings. Slept normally, perhaps a little better than usual.
I suppose the interesting point is that, yes, a simple serotonin precursor can be psychoactive. However, don't expect to be impressed--this stuff seems to compare in power to 'real' psychedelics the way a can of Mountain Dew compares to a methamphetamine bender--a qualitative similarity, but an order of magnitude less potent. I can really only recommend this as a matter of intellectual curiosity, not significant recreational merit.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.